North Carolina, 2025

Damaging Winds in North Carolina, June 6, 2025

June 6, 2025 · NWS RAH · 4 events in 3 counties and zones

A lee trough across western North Carolina and a cold front digging south from the Ohio Valley led to the development of a line of scattered showers and storms along the North Carolina and Virginia border and across the western Piedmont of North Carolina. These storms moved south and east in the central North Carolina Piedmont, where downed trees over Forsyth, Person, and Orange, were observed…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A lee trough across western North Carolina and a cold front digging south from the Ohio Valley led to the development of a line of scattered showers and storms along the North Carolina and Virginia border and across the western Piedmont of North Carolina. These storms moved south and east in the central North Carolina Piedmont, where downed trees over Forsyth, Person, and Orange, were observed from severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 6, 7:00 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 6, 7:00 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
800 PM EDT Fri Jun 6 2025

.SYNOPSIS...
A series of mid and upper-level disturbances will overspread and
interact with a frontal zone that will settle into and stall over NC
this weekend through early to mid next week.

&&

.NEAR TERM /TONIGHT/...
As of 230 PM Friday...

Diurnal cumulus clouds are beginning to develop across much of the
forecast area, with the primary exception being the US-1 corridor
southwest of Raleigh. Coverage of showers is very isolated in
western North Carolina right now, but coverage is likely to increase
as scattered convection along the Appalachian Mountains moves east.
Overall, it seems as if the models have backed off slightly on the
areal coverage of showers and storms locally, and the new forecast
only has a small portion of the Triad with chance pops, with slight
chance pops barely making it into the Triangle. The 12Z NAM seems to
line up fairly well in coverage with the latest version of the time-
lagged HRRR, which shows the greatest chance for thunderstorms
across the Triad between 8pm and 12am. Any precipitation should come
to an end shortly after midnight. As of the 12:30pm SPC Day 1
Convective Outlook, the marginal (level 1 of 5) risk lines up pretty
well with where the forecast will include some chance for
precipitation, with damaging wind the primary threat. With decreased
coverage of storms, this essentially decreases the chance for severe
weather; however, model soundings show the potential for anywhere
between 1500-2500 J/kg of MUCAPE, so there will be plenty of
instability for any storms that do develop to work with, despite
minimal shear. It will be a muggy night with high dewpoints and lows
ranging from the mid 60s to the low 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 350 PM Friday...

* Hot and humid this weekend, with scattered (to locally numerous in
  clusters) thunderstorms during the afternoon through evening

Sat and Sat night: A srn stream impulse now over ern KS/wrn MO and a
preceding convectively-amplified mid-level trough will move
generally ewd across the OH and TN Valleys tonight, then across the
srn Middle Atlantic, with an accompanying belt of 30-40 kts of mid-
level, wly flow, on Saturday. An MCV associated with the latter, now
over srn MO, will likely have reached swrn VA/sern KY by 12Z Sat,
based on the latest model guidance. CAMs, aside from the outlier and
dry FV3, suggest this feature will prove most influential in the
development of deep convection across cntl NC during the afternoon.

At the surface, a frontal wave, probably deepened beneath the
aforementioned MCV, will redevelop within a lee trough across the
srn Middle Atlantic Piedmont and move east across NC and/or srn VA
through the day. A weak front, possibly strengthened/reinforced by
outflow, will settle slowly swd to sewd across cntl NC through Sat
night.

There will likely be considerable mid/high-level convective debris
cloudiness over cntl NC, especially the nrn half, during the
morning, with thinning and clearing through midday. A few sprinkles
or light rain from the associated decaying, upstream convection may
accompany those mid-level ceilings. Strong heating into the mid/upr
80s north to lwr 90s south, of an unseasonably moist airmass
characterized by surface dewpoints in the mid 60s to around 70 F,
will follow and yield a moderately unstable and weakly inhibited
airmass by early afternoon. As previously noted, most CAMs indicate
convection will develop and concentrate ahead of the MCV, perhaps by
midday-early afternoon over the Foothills and wrn Piedmont, then
spread ewd across cntl NC in clusters, and perhaps transient
supercells given the adequate mid-level flow and effective shear.
Damaging wind gusts, and perhaps some severe hail with the most
intense updrafts, will pose the primary hazards. Convective coverage
and intensity should diminish behind that convection through the
evening, though a slight chance of a shower/storm will persist
overnight, given the presence of the outflow/front and low-level
convergence. Unseasonably mild and muggy lows will be in the mid 60s
to lwr 70s.

Sun and Sun night: A shortwave perturbation now digging across the
Pacific Northwest will progress into the mid MS Valley by 12Z Sun,
then pivot across the OH and TN Valleys Sun and the Middle Atlantic
and Carolinas Sun night. The right entrance region of an associated,
~75 kt, swly upr-level jet, atop continued 30-40 kts of mid-level
flow, will overspread cntl NC during the afternoon and evening. A
weak, outflow-reinforced front will retreat nwd into VA ahead of
another frontal low, possibly amplified by upstream convection/
latent heating, forecast to track across the srn Middle Atlantic.
Like Sat, a trailing, outflow-reinforced boundary will probably
settle across cntl NC late Sun and Sun night.

Mid/high-level cloudiness, both from upstream convection and related
to the parent shortwave trough/jet, may be more extensive than Sat
and consequently keep high temperatures slightly cooler, especially
over the Piedmont. It will nonetheless remain hot and humid, with
highs in the mid 80s to lwr 90s. Convection will probably again
develop over wrn NC and grow in coverage and intensity as it moves
into a moderately unstable airmass over cntl NC, supported on the
larger-scale by the aforementioned trough/jet. Shear profiles will
again be supportive of both transient supercells and also clusters
or a broken line, all capable of damaging wind gusts and hail.
Similar to Sat night, a slight to small chance of convection will
linger overnight, especially during the evening, with unseasonably
mild and muggy lows once again in the mid 60s to lwr 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 150 PM Friday...

An upper level low over the Upper MS valley on Monday will progress
east through the work week before weakening and lifting to the NE by
Wednesday. On Thursday, an upper level ridge with dry air will build
across the Great Plains and then over the eastern US by Friday. At
the surface, multiple frontal passages will move across the Mid-
Atlantic region bringing daily chances of showers and storms through
the workweek.

Monday looks to be mainly dry across the region with a slight chance
of showers and storms beginning in the afternoon along and east of
the US1 corridor. The rain chances expand across the entire CWA
overnight and into Tuesday as a surface trough moves across the
region. With that, the best chance for precip during the workweek
for the entire CWA will be Tuesday afternoon and evening. Long range
models are showing plenty of instability Tuesday afternoon and
evening along with an abundance of moisture. I would expect strong
to severe storms could be possible Tuesday afternoon and evening
ahead of the main frontal passage. The front will begin to move
across the region early Wednesday but some models suggest it
stalling along the Piedmont/Coastal Plain region for a few days. If
this does occur, expect shower/storm chances to continue (mainly in
the afternoon/early evenings) through the work week.

Temperatures will be in the upper 80s to low 90s next week. It will
feel muggy all week with dew points in the upper 60s to low 70s.
Heat indices on Monday will be in the mid to upper 90s in the
southeastern counties.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 800 PM Friday...

TAF period: There will be scattered thunderstorms around KINT/KGSO
through around 03z-04z, before they move ESE and weaken. These
will bring MVFR cigs and lower vsbys. Otherwise, generally VFR
conditions are expected with plenty of mid/high clouds overnight
and early Saturday.

Outlook: Additional widely scattered afternoon/evening showers and
thunderstorms are expected both Saturday and Sunday with an
approaching cold front. After a bit of a lull on Monday, showers and
thunderstorms will be possible again Tuesday and Wednesday. In
addition, depending on how much rain and where showers/storms occur
each day, boundary layer saturation could result in areas of morning
fog/stratus at any terminal.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...CA
AVIATION...Badgett/Green
Hazardous weather outlook, Jun 6, 3:53 AM EST, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
453 AM EDT Fri Jun 6 2025

NCZ008>011-025>028-040>043-075>078-084>086-088-089-070900-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-Richmond-
Scotland-Hoke-Cumberland-Sampson-
453 AM EDT Fri Jun 6 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An unsettled weather pattern is expected Saturday through early next
week within a moist and unstable airmass. Scattered, to at times
numerous, showers and storms will be possible in the afternoon and
evening hours during this time. Some could become severe and also
produce isolated heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed over the weekend.

NCZ007-021>024-038-039-073-074-083-070900-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Stanly-
Montgomery-Anson-
453 AM EDT Fri Jun 6 2025

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Isolated severe storms are possible this afternoon and early evening,
mainly between 4 to 8 pm. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An active and unsettled weather pattern is expected Saturday through
early next week within a moist and unstable airmass. Scattered, to
at times numerous, showers and storms will be possible in the
afternoon and evening hours during this time. Some could become
severe and also produce isolated heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed over the weekend.

In the hours before

Special weather statement, Jun 6, 6:44 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
744 PM EDT Fri Jun 6 2025

NCZ007-070045-
Person NC-
744 PM EDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT PERSON COUNTY THROUGH 845 PM
EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Semora, or 11 miles southwest of Turbeville, moving southeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roxboro, Concord, Bushy Fork, Hyco Lake, Moriah, Hyco Marina, Surl,
and Mayo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3641 7880 3624 7880 3624 7915 3654 7914
      3654 7900
TIME...MOT...LOC 2344Z 309DEG 21KT 3649 7916

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jun 6, 6:53 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
753 PM EDT Fri Jun 6 2025

NCZ021-070045-
Forsyth NC-
753 PM EDT Fri Jun 6 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FORSYTH COUNTY THROUGH
845 PM EDT...

At 752 PM EDT, Doppler radar was tracking a strong thunderstorm over
Enon, or near East Bend, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Pfafftown, Sedge Garden, Donnaha, and Stanleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Dont wait until you see the first lightning flash before heading to
safety. Deadly lightning strikes can occur well ahead of an
approaching storm, prior to the arrival of rain and wind. Make sure
that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3626 8045 3612 8012 3603 8016
      3603 8021 3600 8022 3600 8032 3597 8039
      3599 8042 3601 8042 3606 8046 3606 8047
      3604 8049 3608 8052
TIME...MOT...LOC 2352Z 299DEG 18KT 3615 8047

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AS
Special weather statement, Jun 6, 7:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
800 PM EDT Fri Jun 6 2025

NCZ010-011-070045-
Warren NC-Halifax NC-
800 PM EDT Fri Jun 6 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN WARREN AND
NORTHWESTERN HALIFAX COUNTIES THROUGH 845 PM EDT...

At 800 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Dahlia to near Ebony.
Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Roanoke Rapids, Halifax, Littleton, Enfield, Weldon, South Weldon,
Rosemary, Lake Gaston, Southpointe And Morningstar Marinas, and
Roanoke Rapids Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7765 3644 7762 3641 7755 3637 7755
      3634 7759 3631 7757 3631 7750 3632 7744
      3630 7742 3618 7766 3654 7805 3654 7790
TIME...MOT...LOC 0000Z 309DEG 23KT 3656 7752 3656 7796

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AS

The radar

The Roanoke radar (KFCX), 102 km away, was scanning. The volume nearest the first event began at 00:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
June 6, 7:20 PM EST
Where
Forsyth County, 1.14 mi NNE of Lewisville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.114, -80.409

A tree was reported down on a house near Green Tree Drive and Franklin Road.

Thunderstorm Wind, Forsyth

When
June 6, 7:30 PM EST
Where
Forsyth County, 1 mi E of Winston Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.120, -80.252

A tree was reported down on a house near the intersection of West Twenty-Third Street and Pittsburg Ave.

Thunderstorm Wind, Person

When
June 6, 7:36 PM EST
Where
Person County, 1.48 mi SW of Hurdle Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.255, -79.068

A tree was reported down on a powerline near the intersection of Hurdle Mills Road and Walnut Grove Church Road.

Thunderstorm Wind, Orange

When
June 6, 8:01 PM EST
Where
Orange County, 2.92 mi ENE of Schley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.165, -79.021

A tree was reported down near the intersection of Kiger Road and Jackson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyWarnings in North Carolina, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266631, 1266632, 1266633, 1266634.